August 7, 2022

Dr Zoe warns of ‘medication overuse headache’ linked to paracetamol and ibuprofen

From weather changes to stress, many triggers can give you a headache. As temperatures rise and people go on vacation, all of these changes could make headaches more common during the summer season. However, Dr. Zoe shared that relying too long on paracetamol or ibuprofen could also be a cause.

Over-the-counter pain relievers like paracetamol and ibuprofen are a cheap and effective way to manage your headaches.

However, care must be taken not to overdo it, Dr. Zoe warned.

She said: ‘If you take them for more than 15 days a month you could now get medication overuse headaches.

“[This] This is where the headache is actually caused by the medication rather than the original cause.

READ MORE: High Cholesterol: The Cheap Food That Can ‘Eliminate Bad Cholesterol From The Body’ Within Weeks

However, you don’t have to give up on your pain relief altogether, as Dr. Zoe explained that using headache products sparingly can still be helpful.

She said: ‘You can use paracetamol, ibuprofen, but you shouldn’t really use them more than twice a week.

“If you are, you need to see your GP.”

The NHS notes that the usual dose of ibuprofen for adults is one or two 200mg tablets or capsules three times a day.

And paracetamol is attached to one or two 500 mg tablets up to four times in 24 hours.

DO NOT MISS

Medication overuse headaches occur more than 15 days per month.

Characterized by being “very painful”, this headache is a “frequent” cause of chronic daily headaches.

Besides paracetamol and ibuprofen, medications such as triptans, opioids, and ergots are also linked to medication overuse headaches.

However, the exact underlying mechanism leading to the painful condition remains unknown.

Fortunately, the condition can be treated by discontinuing use of the drug. When you stop taking it, the headaches should eventually stop.

The NHS notes that it is important to stop using painkillers even if the headache gets worse and you experience withdrawal symptoms.

The headache usually improves within two months of stopping use of the drug.

To avoid this problem in the first place, the health department recommends sticking to the “two days a week” rule, so don’t take painkillers or triptans more than two days a week.